Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 11, NWS Eureka, CA

December 20, 2016Del Norte County, Humboldt County, California

NWS Eureka, CA issued this high surf advisory at Dec 20, 2016, 9:28 PM PST for Del Norte County, Humboldt County, California. It took effect at Dec 20, 2016, 11:00 PM PST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 9:28 PM PST (05:28 UTC)
In effect from
Dec 20, 2016, 11:00 PM PST
Expired
Dec 21, 2016, 12:00 PM PST
In force
13 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WHUS46 KEKA 210528
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
928 PM PST TUE DEC 20 2016

CAZ101-103-104-211700-
/O.NEW.KEKA.SU.Y.0011.161221T0700Z-161221T1700Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
928 PM PST TUE DEC 20 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 11 PM PST TUESDAY UNTIL 9 AM
PST WEDNESDAY.

* WAVES AND SURF...BREAKING WAVES 20 TO 23 FEET ALONG WEST AND
  NORTHWEST FACING BEACHES.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
1 follow-up statement
493 
WHUS46 KEKA 211458
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
658 AM PST WED DEC 21 2016

CAZ101-103-104-212000-
/O.EXT.KEKA.SU.Y.0011.000000T0000Z-161221T2000Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
658 AM PST WED DEC 21 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON TODAY...

* WAVES AND SURF...BREAKING WAVES 20 TO 23 FEET ALONG WEST AND 
  NORTHWEST FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Dec 20, 4:13 PM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 20, 4:13 PM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
413 PM PST Tue Dec 20 2016

.SYNOPSIS...A brief break in the weather will occur tonight
through Thursday with cold mornings and mild afternoons. A
moderate storm will approach late thursday and friday accompanied
by southerly winds and additional rainfall. At this time Christmas
looks to be generally rain free.

&&

.DISCUSSION...Mainly high clouds filtering the sun this afternoon
as a very weak front exits to the east. Dry zonal westerly flow
will persist tonight through late thursday before the next
weather maker approaches the west coast. For at least the next 36
hours skies will gradually clear with a bit of low level offshore
to keep skies across the interior and coast mainly cloud free.
However with the clear skies comes another round of cold mornings
for the interior while the coastal areas likely dip down into the
mid 30s again. Toward Thursday night, as mentioned above, the next
weather system will move into the area, bringing in another round
of precipitation...while snow levels should remain well above hwy
pass levels. Looks like it will be a wet one for the end of the
work week however...again modeled qpf is too unreliable to get a
good grasp on amounts still. The wet weather is likely to persist
into the weekend however Christmas looks mainly rain free for now
but given the performance and consistency by models lately
confidence remains low on that. Have continued with a blend of
ECMWF/GFS for periods beyond Christmas which is basically 30-40%
chances of rain due to the high forecast uncertainty.

&&

.AVIATION...N flow behind a weak front may continue to produce
MVFR conditions at the coastal terminal through mid evening.
Conditions at the coastal terminals will improve tonight as drying
easterly winds develop. Moist air in the interior valleys will lead
to patchy IFR overnight, however VFR will continue to prevail at
KUKI through THU.

&&

.MARINE...A series of NW swells will move through the waters through
the period. The first is presently decaying with 15 second periods.
Another batch of swell is forecast to arrive by early this evening
with periods around 20 seconds. This swell will persist thru late in
the week. A Small Craft Advisory continues for most of the area due
to the elevated seas. The advisory has been extended into the S near
shore waters from late tonight through Thursday afternoon. The long
period swell will be borderline for a high surf advisory with
breakers up to 20 ft. Based on decays from offshore buoy #2, WNW
swell should peak around 13 to 15 ft near 17 seconds late tonight
into Wed morning. These waves will pose a threat to beachgoers and
mariners traversing the bar. Seas should start to lay down on Thu.

Toward the end of the week, all the models show another frontal
system affecting our coastal waters. The GFS has been the strongest
with surface cyclogenesis and near storm force winds and 20+ foot
seas in our coastal waters on Fri and Fri night. The ECMWF, CMC and
NAM were nowhere near as strong and show a much weaker surface low
or trough. It is interesting to note, that the GFES ensemble mean
has a fairly deep low entering our waters by Fri afternoon or
evening. Based on the consensus and coordination with the nearby
forecast offices, the weaker ECMWF/CMS/NAM scenario has been
utilized as primary guidance. With doubt cast on the GFS wind fields
Fri and Fri night, there is likely going to be huge errors in the
wave forecast and the enormous seas the ENP and NWPS generate Fri
Night and Sat. In short, it will be way too high and completely
wrong. At this point only time will tell. We'll have to wait another
day or two to see if the GFS continues on course and the other
models come around or if it goes the way of the weaker scenario.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 9 PM PST Thursday for PZZ450-470-475.

     Small Craft Advisory from midnight tonight to 3 PM PST Thursday
     for PZZ455.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 20, 4:24 AM PST, 17 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
424 AM PST TUE DEC 20 2016

CAZ101-103-104-109-211230-
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
424 AM PST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

BUILDING SURF WILL RESULT IN BREAKING WAVES OF BETWEEN 18 TO 22
FEET BEGINNING THIS EVENING. BEACHGOERS ARE URGED TO MAINTAIN A
SAFE DISTANCE FROM THE SURF ZONE AND AVOID WALKING OUT ONTO
JETTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

BUILDING SURF WILL RESULT IN BREAKING WAVES OF BETWEEN 18 TO 22
FEET CONTINUING INTO EARLY WEDNESDAY. BEACHGOERS ARE URGED TO
MAINTAIN A SAFE DISTANCE FROM THE SURF ZONE AND AVOID WALKING OUT
ONTO JETTIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-105>108-110>113-211230-
DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
424 AM PST TUE DEC 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:11 PM PSTSmall Craft AdvisoryEKA5 days
Dec 20, 9:11 PM PSTHazardous Seas WarningEKA15 hr
Dec 21, 3:50 PM PSTWinter Storm WatchEKADel Norte, Humboldt13 hr

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.